Sunday, July 13, 2014

Bradycardia, SOB, in a Dialysis Patient

A dialysis patient presented with dyspnea and a heart rate of 33.  His medications included amlodipine and carvedilol.  He has a history of hypertension and DM.  His BP was 150/45 (bradycardia leads to long run-off time after each systolic beat, leading to low diastolic pressure).  He appeared comfortable, in no distress.
QRS duration is normal at 97 ms.  What is the diagnosis until proven otherwise?















This ECG shows a junctional bradycardia (either sinus arrest with junctional escape, or severe sinus bradycardia with junctional escape), with retrograde P-waves (see the negative deflection just after the QRS in lead II, and the positive deflection just after the QRS in V1).  Because this patient has LVH and left atrial enlargement, he normally has a negative P-wave in V1 (see below); with retrograde activation, the atrium depolarizes from inferior to superior, changing its polarity on the ECG to upright.

A dialysis patient with bradycardia has hyperkalemia until proven otherwise.  In this case, the K was 7.5 mEq/L.  Notice there are no other signs of hyperK such as peaked T-waves.



Here is his ECG from 2 weeks prior, when his K was 6.5 mEq/L:
It looks nearly identical, except for the rhythm, which is sinus bradycardia


Of course, this bradycardia could be caused by carvedilol and/or amlodipine, or the combination.  And also by sick sinus syndrome.

If the K had not been high, these would have been the likely culprits.

Management:

Before waiting for the K level to return, he was immediately given 3 grams of calcium gluconate, with no change.  Another 3 grams were given, still with no change.  Atropine 1 mg was given with no change (as expected).  Given his stability, no further ED treatment was given and he was taken for immediate emergent dialysis.

After dialysis, he returned to sinus rhythm at a normal rate.

Lesson:

Bradycardia should always prompt consideration of hyperkalemia
Bradycardia may be the only ECG sign of hyperkalemia

12 comments:

  1. look carefully another ECG sign: positive T waves on anterolateral leads in addition to bradycardia. Thanks for this interesting case.

    ReplyDelete
    Replies
    1. Thanks, but are these due to hyperkalemia? If you think so, do you have some evidence?

      Delete
  2. Thanks, great ECGs.

    However, the amlodipine would not have caused the bradycardia.

    Non-dihydropyridine calcium channel antagonists (verapamil, diltiazem) can cause bradycardia/conduction defects, but not the dihydropyridine calcium channel antagonists (nifedipine, amlodipine, felodipine, etc.)

    ReplyDelete
    Replies
    1. In very high doses, they lose their specificity. But you are correct that at those doses, the patient would be very hypotensive.

      Delete
  3. in your opinion, how unexpected is it that the 3g of calcium gluconate x 2 was ineffective?

    ReplyDelete
    Replies
    1. I was surprised. I was tempted to give more, but dialysis was ready. What amount would have worked, if any? I don't know. I am so accustomed to seeing a wide QRS narrow immediately with Ca. Perhaps sinus arrest does not respond so well.

      Delete
  4. Why aren't the T waves peaked?they look similar to other hyperkalemia post, for example http://hqmeded-ecg.blogspot.com.au/2013/11/what-does-this-ecg-tell-us-about.html

    ReplyDelete
    Replies
    1. There is a subtle difference. Look closely. You will see that in the latter, the ST segment is flatter, and turns upward more abruptly, and thus the base of the T-wave is narrower than it is in the former. The tips are also slightly different but these are much harder to notice.

      Here is a case which very well illustrates how subtle the difference between hyperK and early repol is (this one is REALLY interesting!): http://hqmeded-ecg.blogspot.com/2010/01/peaked-t-waves-hyperacute-stemi-vs.html

      Good comment/question!

      Steve

      Delete
    2. Thank you for your answer, it was really helpfull.

      Delete
    3. Your question prompted me to repost that old case that I linked for you. So thanks for that!

      Delete
  5. Nice case Steve! To me - the T waves are abnormal in both the prior and current tracing. Key to this assessment is knowledge that this is a dialysis patient. But the T waves in V3,V4 are abnormally peaked in the ECG from 2 weeks prior. On learning that the K at the time of this tracing = 6.5 mEq/L - I'd say the reason the ST-T waves in V5 in V6 are relatively flat (instead of showing typical LV "strain" ) is that hyperkalemia was cancelling out much of the LV strain ...

    While the T waves in the current tracing are not typical of what we expect with the usual hyperkalemia patient - to me all precordial lead T waves are still peaked (especially the terminal parts of V5,V6). Once again - there is probably mixed effects from hyperkalemia + LVH with strain producing this picture.

    Clinically - once the medical provider becomes aware of what this patient tends to do with hyperkalemia - it should help in the future the NEXT time this patient gets hyperkalemic to recognize the subtle ECG signs.

    Final Thought - While hyperkalemia is the culprit in this case - the carvedilol may be contributing (and might not be an optimal agent for this patient ... ).

    Again - NICE case!

    ReplyDelete
    Replies
    1. Ken,
      Thanks for the comments!
      I would say the T-waves are very nonspecific. Many baseline ECGs have this degree of T-wave peaking.
      Check out this case: http://hqmeded-ecg.blogspot.com/2014/07/are-these-peaked-t-waves-patients.html
      Steve

      Delete

Recommended Resources